Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 271, NWS Morristown, TN

August 2, 2008Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2008, 3:00 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2008, 3:00 PM EDT (19:00 UTC)
Expired
Aug 2, 2008, 4:00 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:33 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 2, 2:33 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT SAT AUG 2 2008

.SHORT TERM  (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT OVER KENTUCKY JUST NORTH OF THE
FORECAST AREA...WITH A VERY UNSTABLE AIR MASS AHEAD OF IT OVER THE
TN RIVER VALLEY. THIS COLD FRONT IS PROGGED TO MOVE THROUGH THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING...AS A BROAD UPPER-
LEVEL TROUGH DEEPENS OVER THE NORTHEAST. ALTHOUGH MODELS INDICATE A
LACK OF DEEP MOISTURE OVER THE FORECAST AREA...SCATTERED CONVECTION
SHOULD DEVELOP UNTIL FRONTAL PASSAGE LATER THIS EVENING. HIGH
PRESSURE WITH RIDGING ALOFT THEN BUILDS ACROSS THE APPALACHIANS FOR
SUNDAY THROUGH MONDAY NIGHT...BRINGING DRY BUT HOT CONDITIONS. AS
FOR TEMPS...WILL BASICALLY TREND TOWARDS A PERSISTENCE FORECAST
THROUGH THE PERIOD. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED BEHIND
THE FRONT...SLIGHTLY LOWER MINS ARE EXPECTED EACH MORNING BUT WITH
SLIGHTLY HIGHER MAXES EACH SUCCESSIVE DAY.

.LONG TERM (TUESDAY THROUGH SATURDAY)...UNSETTLED WEATHER EXPECTED
THROUGH MUCH OF THE EXTENDED.  ON TUESDAY...AIR MASS BECOMES WEAKLY
UNSTABLE AND A MINOR WAVE MOVES THROUGH.  MOISTURE IS LIMITED SO
WILL KEEP LOW POPS OVER HIGHER TERRAIN ONLY.  CONFIDENCE LOW ON
TIMING OF NEXT SYSTEM...BUT SHOULD SEE A WEAK COLD FRONT PUSH
THROUGH DURING THE WEDNESDAY/THURSDAY TIME FRAME.  UNTIL CONFIDENCE
INCREASES...WILL KEEP 20 TO 30 POPS THROUGH THIS PERIOD.  A SERIES
OF WEAK SHORT WAVES AND ANOTHER FRONTAL BOUNDARY MOVES THROUGH
DURING THE REST OF THE EXTENDED...PROVIDING A GENERALLY ACTIVE
WEATHER PATTERN.  CONTINUED HOT THROUGH THE EXTENDED WITH A MINOR
COOLING TREND LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  93  69  95  70 /  20   0   0   0   0
KNOXVILLE AIRPORT, TN    69  91  68  93  69 /  20   0   0   0   0
OAK RIDGE, TN            69  91  68  93  69 /  20   0   0   0   0
TRI CITIES AIRPORT, TN   62  88  60  90  62 /  20   0   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 2, 9:45 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT SAT AUG 2 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
945 AM EDT (845 AM CDT) SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND
BECOME STATIONARY AROUND THE AREA THROUGH FRIDAY. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH A FEW POSSIBLY
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN BY THE MIDDLE OF NEXT WEEK.

DMG

In the hours before

Special weather statement, Aug 2, 9:57 AM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT SAT AUG 2 2008

VAZ006-021430-
RUSSELL-
957 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECTING NORTHERN RUSSELL COUNTY
THROUGH 1030 AM...

AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DAVENPORT...MOVING EAST AROUND
25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 11:23 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 AM EDT SAT AUG 2 2008

VAZ008-021630-
WASHINGTON-
1123 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON COUNTY
THROUGH 1230 PM...

AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLISON GAP...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 12:01 PM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT SAT AUG 2 2008

TNZ042-043-021700-
NORTHWEST GREENE-SOUTHEAST GREENE-
1201 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY THROUGH 1 PM...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GREENEVILLE...MOVING SOUTHEAST AT
20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Aug 2, 1:54 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT SAT AUG 2 2008

VAZ006-008-021900-
RUSSELL-WASHINGTON-
154 PM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL AFFECT RUSSELL AND WASHINGTON COUNTIES
THROUGH 3 PM...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER RUSSELL AND WASHINGTON
COUNTIES...MOVING SOUTHEAST AT 20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:00 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe60 min
Aug 2, 3:05 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson55 min
Aug 2, 3:15 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan60 min
Aug 2, 3:25 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe65 min
Aug 2, 3:33 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier36 min
Aug 2, 4:17 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk58 min
Aug 2, 4:31 PM EDTSevere Thunderstorm WarningMRXCarter, Sullivan44 min
Aug 2, 5:08 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington39 min
Aug 2, 5:14 PM EDTSevere Thunderstorm WarningMRXPolk46 min
Aug 2, 5:50 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier40 min
Aug 2, 6:01 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton44 min
Aug 2, 6:18 PM EDTAreal Flood AdvisoryMRXCocke57 min
Aug 2, 2:11 PM EDTSevere Thunderstorm WarningMRXRussell, Washington64 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.